OBJECTIVES: Although several antiretroviral drugs, including the d-drugs stavudine (d4T) and didanosine (ddI), may cause biomarker-defined hepatotoxicity, their association with clinically defined end-stage liver disease (ESLD) and hepatocellular carcinoma (HCC) remains unknown.
DESIGN: Prospective cohort study.
METHODS: Data collection on adverse events of anti-HIV drugs study (D:A:D) participants were followed until the first of ESLD (variceal bleeding, hepatic encephalopathy, hepatorenal syndrome or liver transplantation), HCC (histology or α-fetoprotein along with imaging), death, 6 months after last visit or 1 February 2014. Associations between ESLD/HCC and cumulative use of individual antiretrovirals were investigated using Poisson regression adjusting for potential confounders.
RESULTS: During a median follow-up of 8.4 years, 319 ESLD/HCC cases occurred [incidence 1.01/1000 person-years (95% confidence interval 0.90-1.12)] with a 1-year mortality rate of 62.6%. After adjustment, cumulative (per 5 years) exposure to d4T [relative rate 1.46 (95% confidence interval 1.20-1.77)], ddI [1.32 (1.07-1.63)], tenofovir [TDF, 1.46 (1.11-1.93)] and (fos)amprenavir [APV; 1.47 (1.01-2.15)] was associated with increased ESLD/HCC rates. Longer exposure to emtricitabine [0.51 (0.32-0.83)] and nevirapine [0.76 (0.58-0.98)] were associated with lower ESLD/HCC rates. The ddI/d4T-associated increased ESLD/HCC rate only started to decline 6 years after cessation.
CONCLUSION: Cumulative use of d4T, ddI, TDF and APV were independently associated with increased ESLD/HCC rates, and intensified monitoring of liver function should hence be considered among all individuals exposed for longer time periods. The use of d-drugs should furthermore be avoided, where there are alternatives available, and focus should be put on those with longer-term d-drugs exposure who remain at increased ESLD/HCC risk. The unexpected, and viral hepatitis-independent, TDF association calls for further investigations.
- Journal Article